Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS El Paso, TX

September 21, 1997Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 21, 1997, 7:08 PM MDT for Grant County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 1997, 7:08 PM MDT (01:08 UTC)
Expired
Sep 21, 1997, 11:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 220107
FFWELP
NMC017-220500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
708 PM MDT SUN SEP 21 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN NEW MEXICO

...GRANT COUNTY ALONG AND NEAR THE GILA RIVER NORTH OF REDROCK
 
A WEATHER SERVICE COOP OBSERVER AT THE GILA HOT SPRINGS
ALONG THE WEST FORK OF THE GILA RIVER IN NORTHERN GRANT
COUNTY REPORTS FLOODING OF THE GILA RIVER ALONG HWY 15 AND
IN THE GRAPEVINE AND HOT SPRINGS CAMPGROUNDS. INTERESTS
DOWNSTREAM SHOULD BE ALERT FOR RISING WATER.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE
FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
WATER COVERS THE ROADWAY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 1:11 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 21, 1:11 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
110 PM MDT SUN SEP 21 1997

MOIST WX PATTERN CONTINUES AS ABUNDANT TROP MSTR IS CAUGHT UP IN
SWRLY FLOW OVER NM AND WEST TX. SLOW MVG LOW OVER GREAT BASIN
PROVIDING SYNOPTIC SCALE LIFT AND PVA TO AID IN SHWR AND TSTM DVLPMT
FOR THIS AFTERNOON AND TONITE OVER AREAS THAT HAVE ALREADY RECIEVED
CONSIDERABLE RAINFALL AND THE GROUND IS ALREADY SATURATED. DECENT
VEERING PATTERN IN PLACE WITH LOW LVL EAST WINDS...7H SOUTH WINDS
AND SWRLY ABOVE COULD MAKE FOR SOME STRONG THUNDERSTORMS. HEAVY
RAINS AND LOCALIZED FLOODING AGAIN LIKELY TONITE..ESPECIALLY OVER
WRN PORTIONS NM WHERE ABQ HAS ALREADY ISSUED A FLASH FLOOD WATCH
UNTIL 6 PM. KEPZ 88D RADAR ALREADY INDICATING DECENT RAINS FROM
TSTMS OVER GRANT COUNTY.

AT 24HRS THE PICTURE IMPROVES SOMEWHAT AS THE GREAT BASIN LOW SHIFTS
EAST AND DRAGS PART OF THE MSTR PLUME WITH IT. ALSO THE E-W GRADIENT
WEAKENS AND A MORE WESTERLY FLOW TAKES OVER. ENUF RESIDUAL MSTR
REMAINS TO CONTINUE CHANCE FOR SHWRS AND TSTMS FOR LATER PDS. TOWARD
48HRS IT APPEARS THE MSTR BEGINS TO RETURN AGAIN FROM THE SOUTH. FOR
EXTENDED PERIODS LOOK FOR MORE MSTR WITH THE MRF INDICATING THE
POSSIBILITY OF REMNANTS OF NORA PASSING THRU THE AREA ON WEDNESDAY.
WILL GO A LITTLE BELOW GDNCE ON HIGHS.

4///

SILVER CITY           BB  53/ 79/ 52/ 82 5333
TRUTH OR CONSEQUENCES BB  60/ 81/ 59/ 84 4422
ALAMOGORDO            BB  59/ 84/ 58/ 87 Z4322
CLOUDCROFT            BB  44/ 64/ 43/ 67 4444
LORDSBURG             BB  58/ 86/ 57/ 89 4322
DEMING                BB  58/ 85/ 57/ 88 4322
LAS CRUCES            BB  58/ 83/ 57/ 86 4322
EL PASO               BB  63/ 84/ 62/ 87 4322

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:09 PM MDTFlash Flood WarningEPZSierra2 hr

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.